Alert archive / Iowa / Flash Flood Watches in 2007
Flash Flood Watch 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood watch at Aug 18, 2007, 3:09 PM CDT for Clay County, Dickinson County, Osceola County, Iowa; Jackson County, Nobles County, Minnesota. It took effect at Aug 18, 2007, 4:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2007, 3:09 PM CDT (20:09 UTC)
- In effect from
- Aug 18, 2007, 4:00 PM CDT
- Expired
- Aug 19, 2007, 4:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- None
Counties Clay County, IA, Dickinson County, IA, Osceola County, IA, Jackson County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS63 KFSD 182009 FFAFSD URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 309 PM CDT SAT AUG 18 2007 .A FRONTAL BOUNDARY WILL LIFT NORTH AND ACT AS THE FOCUS FOR MORE THUNDERSTORM ACTIVITY ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA TONIGHT. THE AIRMASS REMAINS VERY MOIST SO SOME LOCATIONS COULD RECEIVE ANOTHER INCH OR MORE OF RAIN OVERNIGHT...ON ALREADY SATURATED GROUND. THE HEAVY RAIN PRODUCING THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE AREA EARLY SUNDAY MORNING. IAZ002-003-014-MNZ089-090-190415- /O.NEW.KFSD.FF.A.0004.070818T2100Z-070819T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OSCEOLA-DICKINSON-CLAY-NOBLES-JACKSON- INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD... ARNOLDS PARK...SPENCER...WORTHINGTON...JACKSON...LAKEFIELD 309 PM CDT SAT AUG 18 2007 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST IOWA...CLAY...DICKINSON AND OSCEOLA. IN SOUTHWEST MINNESOTA... JACKSON AND NOBLES. * THROUGH LATE TONIGHT * UP TO AN INCH OF RAIN...WITH LOCAL HEAVIER AMOUNTS...ARE POSSIBLE TONIGHT...ACROSS THE SAME AREA THAT RECEIVED HEAVY GROUND SATURATING RAIN FRIDAY NIGHT AND SATURDAY MORNING. A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. $$ GH
2 follow-up statements
000 WGUS63 KFSD 182115 RRA FFAFSD URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH...RETRANSMITTED AT MEDIA REQUEST NATIONAL WEATHER SERVICE SIOUX FALLS SD 309 PM CDT SAT AUG 18 2007 .A FRONTAL BOUNDARY WILL LIFT NORTH AND ACT AS THE FOCUS FOR MORE THUNDERSTORM ACTIVITY ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA TONIGHT. THE AIRMASS REMAINS VERY MOIST SO SOME LOCATIONS COULD RECEIVE ANOTHER INCH OR MORE OF RAIN OVERNIGHT...ON ALREADY SATURATED GROUND. THE HEAVY RAIN PRODUCING THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE AREA EARLY SUNDAY MORNING. IAZ002-003-014-MNZ089-090-190415- /O.NEW.KFSD.FF.A.0004.070818T2100Z-070819T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OSCEOLA-DICKINSON-CLAY-NOBLES-JACKSON- INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD... ARNOLDS PARK...SPENCER...WORTHINGTON...JACKSON...LAKEFIELD 309 PM CDT SAT AUG 18 2007 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST IOWA...CLAY...DICKINSON AND OSCEOLA. IN SOUTHWEST MINNESOTA... JACKSON AND NOBLES. * THROUGH LATE TONIGHT * UP TO AN INCH OF RAIN...WITH LOCAL HEAVIER AMOUNTS...ARE POSSIBLE TONIGHT...ACROSS THE SAME AREA THAT RECEIVED HEAVY GROUND SATURATING RAIN FRIDAY NIGHT AND SATURDAY MORNING. A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. $$ GH
000 WGUS63 KFSD 190849 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 349 AM CDT SUN AUG 19 2007 IAZ002-003-014-MNZ089-090-191000- /O.EXP.KFSD.FF.A.0004.000000T0000Z-070819T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OSCEOLA-DICKINSON-CLAY-NOBLES-JACKSON- INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD... ARNOLDS PARK...SPENCER...WORTHINGTON...JACKSON...LAKEFIELD 349 AM CDT SUN AUG 19 2007 ...FLASH FLOOD WATCH WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING. SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA EARLY THIS MORNING. HOWEVER...THE THREAT OF FLASH FLOODING IS NO LONGER EXPECTED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Aug 18, 10:25 AM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, Aug 18, 10:25 AM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1025 AM CDT SAT AUG 18 2007 .DISCUSSION... AREA OF THUNDERSTORMS WITH MODERATE TO HEAVY RAIN LIFTING NORTHEAST ACROSS SW MN AT THIS TIME...SHOULD BE LAST OF THE HEAVY STUFF FOR THE REST OF THE DAY...AS AIRMASS STABLIZES BEHIND UPPER LEVEL WAVE THAT TRIGGERED THE HEAVY RAIN LAST NIGHT AND THIS MORNNING ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA. RAIN COOLED AIR WILL GENERATE ABUNDANCE AFTERNOON CLOUDINESS ACROSS THE EASTERN HALF OF THE FA...WITH BEST CHANCE FOR SUN ACROSS THE WEST. SHOULD HAVE A LARGE AFTERNOON TEMPERATURE RANGE FROM NORTHEAST TO SOUTHWEST...AND THIS WELL COVERED IN GOING FORECAST. NOT PLANNING MUCH CHANGE IN FORECAST HIGHS TODAY...RANGING FROM MID-UPPER 60S NORTHEAST TO MID 80S SOUTHWEST. AREAS THAT DO BREAK OUT THIS AFTERNOON WILL BE THE FOCUS FOR LATE AFTERNOON AND EVENING SEVERE WEATHER THREAT...ESPECIALLY ALONG THE MISSOURI RIVER...CLOSEST TO A FRONTAL BOUNDARY HUNG UP IN THAT VICINITY. AREAL FLOOD WARNING FOR SOUTHERN JACKSON AND SOUTHEAST NOBLES COUNTIES HAS BEEN EXTENDED THROUGH 1145AM...BUT WITH THE HEAVY RAIN BAND NOW LIFTING NORTHEAST...WOULD EXPECT LOCAL URBAN FLOODING AND PONDNG ON HIGHWAYS TO RECEDE DURING THE AFTERNOON. && .AVIATION... RAIN COOLED AIR TO PRODUCE MVFR CIGS OVER MUCH OF FA THROUGH MOST OF THE AFTERNOON. CIGS LIFTING BY EVENING...BUT THUNDERSTORM THREAT THEN INCREASES FOR THE OVERNIGHT HOURS INTO SUNDAY MORNING. && .PREV DISCUSSION... SFC BNDRY EARLY THIS MORNING LOCATED FROM LOW PRESSURE ACRS SWRN SD...ARCING THRU CNTRL NEBRASKA TO MO. FAIRLY DISTINCT WAVE ALFT PUSHING THRU MEAN RIDGE THIS MORNING ACRS THE NRN PLAINS...AND CLASSIC JET ENTRANCE/MID LVL BNDRY WAA MCS DEVELOPMENT ACRS AREA. LLJ WELL ESTABLISHED WITH 40-45 KTS ON ERN PROFILERS...AND VEERING NICELY. PWAT ANALYSIS FROM 00Z SHOWS NO SHORTAGE OF LCL MOISTURE... WITH MANY PLAINS LOCATIONS 1.5 TO 1.8 INCHES. CHALLENGE IN THE FCST IS CERTAINLY PCPN COVERAGE/TIMING. TIMING OF SUBTLE WAVES PARAMOUNT FOR NECESSARY LLJ TO INITIATE/REINTESIFY ONGOING CONVECTION...AND THIS IS NO SMALL CHALLENGE. ALSO BECOME VERY SUSPICIOUS OF MANY DERIVED MDLS FIELDS AS CONVECTION...WHICH IS NOT THE MOST ACCURATELY FCSTD IN THE NEAR TERM...AND REALLY BEGIN TO BE AFFECTED BY RESIDUAL BOUNDARIES. ONE CASE IS THE 00Z GFS...WHICH REALLY SEEMS TO BE SLOW IN MOVING THE MORNING WAVE EWRD. IN CONSIDERATION OF UPR LVL Q VECTORS IN BOTH GFS/NAM...ALSO CANNOT HELP BUT TO ADJUST FCST SFC BNDRY LOCATION SOMEWHAT SWRD OF FCST THRU MUCH OF SHORT TERM...WHICH ENDS UP KEEPING FRONTAL BOUNDARY MOSTLY SOUTH OF AREA...WITH BEST POTENTIAL PUSH STARTING SUNDAY AND INTO MONDAY...AS STRONGER NRN STREAM IMPULSE COMES CRASHING INTO MEAN RIDGE. PCPN BAND THIS MORNING REALLY TIED NICELY TO 850-800 HPA THETA E ADVECTION. TRAILING BAND OF PCPN TOWARD SW WITHIN THE MOISTURE TRANSPORT AXIS...WHICH WKNS BY MID TO LATE MORNING. THIS FAVORS AN OCNL/WDSPRD COVERAGE NE EARLY TO MORE SCT S...TAPERING OFF FROM SW TO NE. ASSUMING A BIT QUICKER PROGRESSION TO UPR FEATURE NECESSITATES ENDING PCPN JUST A BIT SOONER FM W TO E DURING THE MORNING...AS LARGE SCALE BECOMES SOMEWHAT MORE HOSTILE BY MIDDAY OVR ERN SD IN GENERAL. NEXT QUESTION THEN BECOMES ONE OF REDEVELOPMENT HEATING INTO THE AFTN/EVNG. NOT AN ABUNDANCE OF CONVECTION OVR SOURCE REGION OF LOWER TO MID LVL AIR OVR NEBRASKA...THIS A POSITIVE. HOWEVER...EXPECT THAT THERE WILL BE AN ABUNDANCE OF LOW CLOUDS DEVELOPING/REMAINING N OF SFC BNDRY OVR NERN NEBRASKA...AND THIS WL LIMIT SFC BASED INSTABILITY. SHEAR IS DECENT. HOWEVER...IN GENERAL NOT EXCESSIVELY STRONG ON SEVERE WEATHER THREAT FOR AFTN. CONTINUES TO BE ENOUGH ELEVATED INSTABILITY NORTH OF BNDRY FOR DECENT UPDRAFTS...BUT QUESTION HOW MUCH USEFUL SHEAR IS REALLY PRESENT... AND MDLS ARE WAY TOO OPTIMISTIC ON SFC INSTABILITY...WITH BNDRY TOO FAR N. WILL GO SO FAR TO SAY ISOLD SVR HAIL/WIND PSBL...BUT NOT LOOKING FOR MUCH MORE THAN THAT ANYWHERE. BEST THREAT FOR ANYTHING MORE SIGNIFICANT WOULD BE ALG MO RVR AND CLOSER TO SFC BNDRY THIS EVENING. ALSO...WHILE PCPN RATES MAY BE AN INCH OR MORE AN HOUR EARLY MORNING ACRS SW MN...SHUD REMAIN ENOUGH BLO FFG FOR THIS SOMEWHAT PRECURSORLY DRY AREA TO AVOID NEED FOR FFA. BEST AREA TO EXPECT REDEVELOPMENT LOOKS TO BE TOWARD EVENING ACRS SCNTRL SD WHERE CLOSEST TO MAX DESTABILIZATION AREA...AND FIRST TO FEEL APPROACH OF NEXT WK IMPULSE. BEST THREAT AREA APPEARS TO SET UP LATER IN THE EVENING AND EARLY OVERNIGHT IN ERN CWA WITHIN BEST MOISTURE TRANSPORT. IN GENERAL...THE FARTHER INTO THE FCST...THE MORE MUDDLED IT BECOMES. OVERALL...DYNAMICS SUGGEST THAT PERHAPS SUN NIGHT WOULD BE THE NEXT BEST THREAT FOR CONVECTION OVERALL. SFC BNDRY SHUD PUSH NWRD SOMEWHAT ON SUN...AND TIMING OF WAVE LOOKS TO BE FAVORABLE TO ASSIST LLJ BACKING. BEST THREAT FOR CAPPING APPEARS TO BE MONDAY...AS WARMER AIR ALFT MOVES OUT EWRD AHEAD OF STRONGER NRN STREAM WAVE...SET TO PUSH STRONGER CDFNT INTO CWA BY TUE...AND WL HAVE TO SEE WHERE THIS ONE STALLS FOR BETTER PCPN THREAT LATER IN THE WEEK. WENT ALONG WITH POTENTIAL FOR PCPN AND EXPECTED WIDESPREAD CLOUDS THRU ALL BUT FAR SRN CWA TO KEEP TMPS IN THE UPPER 60S. THERE IS POTENTIAL FOR A LARGE BUST DEPENDING ON WHERE THE LOWER CLOUDS ARE ABLE TO BE MAINTAINED BLO FORMIDIBLE INVERSION. THESE CLOUDS LKLY TO BE QUITE PERSISTENT IN E TO SE FLOW NORTH OF FRONTAL BNDRY... WHICH WL AFFECT HEATING RATE IN HOURLY GRIDS...AS WELL AS EVENTUAL MAX TMPS. AGAIN...WL HAVE SOME MODIFICATION WITH LESS DRY AIR/WET BULB INFLUENCE ON SUNDAY COMPARED TO TDA...BUT JUST A BIT BETTER CHC FOR CLDS TO BREAK FM SW TOWARD NE GRADUALLY THRU THE DAY. OVERALL KEPT PESSIMISTIC WITH CLDS AND PERSISTENCE OF E TO SE FLOW IN GENERAL THRU SHORT TERM...MEANING SIDING TOWARD LOWER DIURNAL RANGES AND MUCH LOWER MAX TMPS...ESPLY N. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...AREAL FLOOD WARNING FOR SOUTHERN JACKSON AND SOUTHEAST NOBLES THROUGH LATE MORNING. IA...NONE. NE...NONE. && CHAPMAN/GH
Hazardous weather outlook, Aug 18, 11:31 AM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1131 AM CDT SAT AUG 18 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1133 AM CDT SAT AUG 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL END ACROSS SOUTHWEST MINNESOTA EARLY THIS AFTERNOON. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ACROSS NORTHWEST IOWA THIS AFTERNOON AND EVENING...BUT SEVERE WEATHER IS NOT EXPECTED IN THIS AREA. THE BEST CHANCE FOR SEVERE WEATHER...WITH LARGE HAIL AND STRONG WINDS POSSIBLE...WILL BE ALONG THE MISSOURI RIVER CORRIDOR FROM VERMILLION TO CHAMBERLAIN LATE THIS AFTERNOON AND EVENING. FLOODING... AREAS OF HEAVY RAINFALL SATURDAY MORNING WILL PRODUCE PONDING OF WATER IN POOR DRAINAGE AREAS ACROSS PORTIONS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA THROUGH THE EARLY AFTERNOON HOURS. THE GROUND WATER WILL BE SLOWEST TO RECEDE IN NORTHWEST IOWA...WHERE SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL ROUNDS OF THUNDERSTORMS ARE LIKELY TO AFFECT THE AREA SUNDAY AND MONDAY. WHILE WIDESPREAD SEVERE STORMS ARE NOT LIKELY... ISOLATED STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS. THE BEST THREAT FOR SEVERE THUNDERSTORMS WILL BE SUNDAY EVENING...ESPECIALLY ACROSS NORTHWEST IOWA AND ADJOINING AREAS OF SOUTHWEST MINNESOTA...SOUTHEAST SOUTH DAKOTA AND EXTREME NORTHEAST NEBRASKA. MORE THUNDERSTORMS WILL AFFECT THE AREA THROUGH MIDWEEK...INCLUDING A THREAT FOR SEVERE STORMS AND HEAVY RAINFALL ON TUESDAY AFTERNOON AND EVENING. THIS THREAT WILL OCCUR SOUTHEAST OF A LINE FROM TRACY MINNESOTA TO TYNDALL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM ALONG THE MISSOURI RIVER CORRIDOR FROM VERMILLION TO CHAMBERLAIN LATE THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. GH
Nearby
Flash Flood Watches in Iowa, 2007Flash Flood Watches in Minnesota, 2007Every flash flood watch in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.